When does a Herxheimer reaction start? This was a search engine search that led someone to my blog most likely because of my post titled “What does flea medicine and antifungals have in common?” In this post I talk about taking small amounts of antifungals and then experiencing a Herxheimer reaction.
I did a quick search on Herxheimer reactions to see what was said about them in comparison with my own reactions, symptoms and time frame of onset. In my previous post I described a Herxheimer reaction. A Herxheimer reaction sometimes just called a Herx is when the bacteria, or fungus in my case, start dying off they release endotoxins. If more endotoxins are released than the body can rid itself of severe symptoms can occur.
What I learned in my search was that these symptoms are varied, may be unexpected, subjective or objective. Some patients have noted that these reactions make their disease symptoms seem suddenly worse. Along with exacerbation of the original symptoms new symptoms may also develop. Many of these symptoms reported have been (those I experience/experienced are in blue): increased joint or muscle pain, headaches, chills, low fever, drop in blood pressure, hives, rash, heavy perspiration, nausea, bloating, dizziness, constipation, heart palpitations, flu-like symptoms, mental confusion, uncoordinated movements, difficulty breathing, throat swelling and coughing.
The onset, frequency and duration are very individualistic. The onset of a Herxheimer reaction can be as quickly as 1-2 hours up to 10 days. The first time I experienced it was a couple of days after starting the antifungal, Lamisil, and increasing it from 1/16 of a table to 1/8 of a tablet. The second time I experienced it was about an hour after taking a new antifungal drug because the Lamisil was making me ill. Some patients experience this reaction only once or twice and others continue some sort of Herxheimer reaction throughout their course of treatment. Some have found that Benadryl is helpful during a reaction. For me the answer was an epi-pen (epinephrine in an injectable pen) to stop the reactions. I relied on my epi-pen more than once to get through these types of reactions. I did use Benadryl during some of my antifungal nebulized treatments to avoid having all the symptoms it caused. I was taking Amphotericin-B, sometimes referred to as Ampho-terrible, through a sinus nebulizer. The first time I took it I developed a horrible cough and was told by the pharmacy to take my ventolin inhaler 15 minutes before my treatment. The second time I took my treatment I developed tightness in my chest. I was then advised to take Benadryl along with my inhaler 15 minutes before treatment. A year later when I needed Benadryl to help me get through reactions to a much-needed antibiotic, I had a horrible reaction to it.
Another thing I found interesting was that for some the reactions can last for quite some time or over the entire course of treatment. I ran a low-grade fever for six months or more. The fever was anywhere from 99.7 to 100.9.
In answer to the question of when a Herxheimer reaction starts, there is no definitive answer. Everyone’s reaction and time frame is individualistic. It is probably a good idea to document the onset of symptoms as well as the type of reactions in relation to the start of any new medication or treatment. I would also recommend documenting anything such as Benadryl that may have relieved the symptoms, the duration of symptoms and whether or not they occur more than once. Most importantly I strongly urge anyone who believes they are suffering from a Herxheimer reaction to contact their physician for advice.